Log in
PMRGCAuk
7,673 members12,817 posts

Newby :)

Hello! :) been diagnosed with PMR and had steroids given at 15 mg to start. Reduced by one mg weekly now at 10mg. Not felt “well” at all over the last week or so with a severe headache, leaving me with persistent headaches on the left side since then (about ten days). Last July/Aug was diagnosed separately with “ocular migraines” and these have increased the last week or so, leaving me unable to read with one eye for the length of the episode. Sight does return each time though. Also have aching jaws, more so also on one side. Does anyone think maybe Presnisolone is too low or perhaps I have GCA? Thoughts much appreciated . Thank you. X

12 Replies
oldestnewest

Hi Hev1964,

Would say you have definitely reduced too quickly. You should be on the initial dose for a least 3-4weeks, 6 is better, to allow the Pred to work on the accumulated inflammation.

I know the guidelines say reduce every 2 weeks after that, but I think every 4 weeks is better and only if you have no symptoms and blood tests okay.

Your plan has not given the Pred a chance to work at any level really, so no wonder you are having problems.

You may well have GCA as well if your jaws ache when eating, so you need to get back to the doctor and get on a sensible level of Pred.

Please let us know how you get on.

2 likes
Reply

Hi. The ocular migraines come each time I have reduced the prednisone even just 1.25 (which is as tiny as I can cut the pills) and someone suggested CoQ10 which I have taken for a week. (I was having the ocular migraine aura's... much more frequently than ever before..and serially..) and so far so good.. we shall see. Any contraindications for this "drug" out there that anyone has had? thanks 11.25 mg prednisone. started at 15 in 2 months ago. Going to stay at 11.25 for 2 weeks then drop to 10 and STAY THERE for at least a month.

1 like
Reply

Are you cutting 5mg tablets in four (1.25mg)? Ask your doctor for 1mg and/or 2.5 tablets... available in coated too if you need them. (Never cut the coated ones)

2 likes
Reply

Thanks I will do that! I am back up to 12.25 as of yesterday.. the last cut back ached at first and after a week I began to have shoulder and arm pain and felt shaky...so decided to go back to 12.5 until I see the Doc in 4 weeks. And then.. if I am pain free and the numbers are good I will go 11 (and will ask for new tablets) then down slowly slowly slowly. I think having my grandchildren 3 &5 and parents in the house for a month here...was wonderful but stressful and no time to cut back on prednisone!!!

2 likes
Reply

I have to say I would want to see GCA ruled out - and if you are having visual symptoms you need to go to A&E asap.

sciencedirect.com/topics/me...

This lady

healthunlocked.com/pmrgcauk...

had 4 occular migraines in a short time - and the diagnosis was of GCA.

You have PMR, headache, jaw pain and visual symptoms - that is enough for any doctor to need to rule GCA in or out.

2 likes
Reply

:/ thank you - I guess I kind of knew but don’t want to waste docs time, but have a raised CRP so he’s asked to see me on Wednesday so will fill him in then. Thank you for replying to me x

Reply

Really - if the visual symptoms continue or get worse please don't wait for Wednesday. Go to A&E.

3 likes
Reply

Stop worrying about whether you are wasting anyone's time. You are important. Your health is important.

If one of the headlights on your car went out intermittently, would you just deal with it or would you take it to a mechanic?

No matter what the reason, it is not normal for your sight to phase in and out. It is a sign that something is wrong and needs attention.

It's your sight that is at risk. If it's nothing, well, then it's nothing. If it's the beginning of something serious, then taking action will avert tragedy.

Don't ignore it, and don't delay.

5 likes
Reply

Thank you all for your kind replies, haven’t had any visual symptoms today although the left sided headache persists - if eye issues return will go to a and e though. Many thanks :) x

1 like
Reply

Hello,

I have had PRR for 5 years, and was on Prednisolone with it twice. I now have GCA as of last October, and did not get any warning signs, and unfortunately have now lost a lot of my sight in my left eye.

The severe headaches that don't go away and the jaw pain you mention are certainly GCA signs - your sight sounds to be varying as we.. The first I knew there was anything wrong was when I noticed a shadow in my vision at the top left corner of my left eye. Because it was my eye I made an appointment to see an optician - I had no other signs of GCA like the severe headaches or jaw pain - or double vision, scalp tenderness, or night sweats.

My advice, from my own experience, is to be assertive with who you see (your doctor etc) about your possible GCA symptoms, and the normal procedure would be an arterial biopsy on one of your temples. The Prednisolone dose seems to normally be 60 mgs a day to start with if GCA is suspected or confirmed - you are far too low on dosage if it is GCA.

It is best for you to act quickly to see what your position re GCA is - don't put your sight at risk! There were only 5 days from noticing the shadow in my left eye vision to being given a 60 mgs dose of Prednisolone, and I still had 20/20 vision in my left eye on sight examination at the opticians on day 3 of that, but by day 5, after being given Prednisolone tablets, inflammation had already set in and caused my optic nerves to become inflamed and caused a lot of irreversible damage. My eye scan at the opticians only showed a faint mark, but it developed so quickly from there. On reflection, I should have gone to A & E on day 1 when I first noticed there was a problem, but I didn't link it to GCA (the biopsy I had a few days later confirmed GCA - it appears about 1 in 5 who have GCA do not get the symptoms as warning signs in time to act before sight loss possibly results.

I hope this information has been helpful to you as a guide from my own experiences.

Best of luck.

4 likes
Reply

Thank you so much for sharing your experience - and am sorry to hear the GCA affected your sight. :( I am taking on board what everyone is saying, and realising the seriousness of the situation so thnk you again. I had not realised or thought the ocular migraine would or could lead to such difficulties but realise now the importance of getting it all checked many thanks for your advice xx

Reply

You are welcome.

I think it is important, and from what I have learnt myself on finding this great site, that awareness needs to be raised, and also that it is VITAL that anyone with symptoms or fears about GCA needs to act IMMEDIATELY.

I was originally diagnosed with Fybromyalgia, which was then changed to Polymialgia. At the time I bought a book on Fybromyalgia - which apparently has no link to Polymialgia, so no mention in it of GCA. If I had been diagnosed correctly to start with, I would have bought the correct book, and would have been fore-warned of the GCA link with plenty of warning information about IMMEDIATE action being required if any visual problems occurred because of the serious risk of sight loss - if I had known this when I noticed the shadow in my left eye vision I would have gone straight to A & E the same night, and would most likely have not lost any sight.

Hope you go on okay and receive relief from your symptoms.

1 like
Reply

You may also like...